Sulfa drugs are a class of medication which contain chemicals called sulfonamides. These drugs include certain antibiotics other medications including those used to treat Crohn’s disease, ulcerative colitis, and rheumatoid arthritis. Allergies happen most often with sulfa antibiotics—and just because a person reacts to one drug containing sulfonamides does not mean that they can’t tolerate other sulfonamide medications. Sulfa reactions occur in 3-6% of people who take sulfonamide antibiotics. Reactions can range from mild to life-threatening, so talk to your doctor if you think you may be reacting badly to a prescribed medication. These are the ten most common symptoms that a person with a sulfa allergy may experience.
A drug eruption is an adverse skin reaction to a drug, and it can mimic a wide range of skin conditions. Often, if a person is allergic to a particular drug, he will develop symptoms within 30 minutes of administration. Sometimes, a person will only react to a drug the second or third time he takes it. Treatment of the reaction will depend on its severity—but the ultimate goal is to stop the offending drug, and switch to a different medication if possible.
Itching is one of the most common immunological responses a person will have to an allergen. This is another reaction that will usually occur within 30 minutes of administration of the offending drug, and will often subside when a person stops taking the drug. Sometimes drug allergies can be challenging to diagnose because they mimic other conditions. An allergist may be able to determine better if a drug causes the skin reaction.
Swelling is a more severe reaction and should be treated as such. A swelling of the tongue and throat are especially dangerous, as they can block airways and limit breathing. This type of swelling requires immediate medical attention. Allergic reactions to sulfa drugs are the second most common drug allergy after penicillin. If you do have a drug allergy that you are aware of, make your doctors informed as well. As an extra precaution, ask about all prescribed drugs before taking them.
These symptoms are especially common reactions among those who have already been diagnosed with asthma. Also, asthma patients are more likely to have a sulfa sensitivity than people without asthma. A sulfa allergy can trigger asthma-like symptoms, worsen asthma symptoms, and even cause pneumonia-like reactions. If this occurs, a visit to an emergency care center is in order, as symptoms can become life-threatening.
An allergic reaction causes inflammation in the body, and that inflammation can occur in your head, causing a throbbing headache or a migraine. When histamine is released during an allergic reaction, it may cause symptoms that are not visible to the naked eye—such as vasodilation in the brain. Dizziness and light-headedness can be caused by a plummet in blood pressure, also due to histamine release.
Anaphylaxis is a sudden and severe allergic reaction—it is considered a medical emergency. An anaphylactic reaction can include many of the symptoms mentioned above as well as a sudden drop in blood pressure, vomiting, shortness of breath and tongue and throat swelling. A drop in blood pressure may occur because of the large release of chemicals in the body, like histamine. The blood vessels dilate, causing your blood pressure to fall, which can result in dizziness, blurred vision, fainting, nausea, confusion, and quick breathing. Treatment for an anaphylactic reaction usually starts with the administration of epinephrine, which will raise blood pressure and stop any other allergic symptoms like throat swelling.
In more extreme cases of allergic reaction, a person can develop drug-induced hypersensitivity syndrome (DIHS), also referred to as drug reaction with eosinophilia and systematic symptoms (DRESS) where symptoms usually develop 7-14 days after starting the drug. The result is life-threatening because it affects several internal organs at once. The occurrence of DIHS is relatively rare, but one of the types of drugs in which this reaction is seen the most is with sulfonamide antibiotics. Fever is one symptom of DIHS, and it indicates that there is a severe reaction occurring within the body.
DIHS is characterized by multiple organ failures that frequently involves the skin, the liver, and the hematopoietic system (bone marrow, spleen, thymus, and lymph nodes). When DIHS is not stopped in time, it can result in acute liver failure and may have to be treated with a liver transplant. Treatment may include corticosteroids in the acute phase, and hypothyroidism or diabetes mellitus drugs in the chronic phase.
Sometimes, up to 2 weeks after starting to take medication, a person will react with severe—and even life-threatening—skin reactions. One of such reactions is Stevens-Johnson syndrome, a rare disorder which involves the skin and mucous membranes. It includes other symptoms like fever a pain and presents as red or purple skin rash which spreads. The syndrome causes blistering and shedding of the skin. This life-threatening condition requires immediate medical attention.
One severe allergic reaction can present as rheumatoid arthritis but is drug-induced arthritis. An autoimmune response to the drug can cause swelling in the joints that can vary from mild and short-lived to severe and long-lasting. This condition can be challenging to diagnose, as the onset of arthritis can occur anywhere from a few days to a few months following the initiation of a drug.
If you have an adverse reaction to any prescribed or over-the-counter medication, talk to your doctor about finding an alternative that will work for you.
This site offers information designed for educational purposes only. You should not rely on any information on this site as a substitute for professional medical advice, diagnosis, treatment, or as a substitute for, professional counseling care, advice, diagnosis, or treatment. If you have any concerns or questions about your health, you should always consult with a physician or other healthcare professional.